MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3-10-HX-ES
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that during the insertion of the coil, it became difficult to be inserted in the central part and distal side of the catheter, and when it was pushed further, the pusher/shaft broke, so the usage of the device was stopped.There was no damage to the catheter.The coil was removed and replaced with another manufacturer's device, and the procedure was continued.The patient was undergoing treatment for arteriovenous malformation or arteriovenous fistula, and the lesions were not located in the eloquent area of the brain.It was noted the vessel tortuosity was minimal.It was confirmed that the coil came smoothly from the introducer sheath.There were no patient symptoms associated with the event.The devices were prepared/flushed/hydrated as indicated in the ifu.Ancillary devices include a stryker sl10 microcatheter.
 
Additional Manufacturer Narrative
Based on the device analysis, this event is not a reportable malfunction.The implant coil and the pushwire were not found separated.The axium prime coil was returned without a dispenser coil and without an introducer sheath.The non-medtronic microcatheter (stryker excelsior sl-10) used in the event was not returned.The axium prime coil was decontaminated.The axium prime coil pushwire was found to be bent at multiple location.The axium prime implant coil was found to be stretched and damaged.The introducer sheath was not analyzed as it was not returned.All other subassemblies appeared to be normal and no other anomalies were observed.The axium prime coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Per axium prime coil instructions for use (ifu): ¿axium prime detachable coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands.¿.Therefore, the sl 10 micro catheter was found to be compatible for use with the axium prime coil.The report of ¿pusher kink¿ was confirmed as the device was found with bends throughout the pushwire.It is possible that the damage to the axium prime implant coil and pushwire occurred during the attempt to push the coil through the microcatheter against the reported resistance or occurred during return shipping to medtronic for analysis as the device was returned without its dispenser coil and introducer sheath.Possible causes for coil resistance in catheter are, but not limited to, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage or kink to pushwire and lack of continuous flush during delivery.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
AXIUM
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8777012
Report Number2029214-2019-00714
Device Sequence Number1889919
Product Code KRD
UDI-Device Identifier00847536021105
UDI-Public00847536021105
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/07/2019
Device Model NumberAPB-3-10-HX-ES
Device Catalogue NumberAPB-3-10-HX-ES
Device Lot NumberA339845
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2019
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer08/22/2019
Initial Report FDA Received Date07/10/2019
Supplement Report FDA Received Date09/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1